Indiana, 2025

Tornado and Damaging Winds in Indiana, December 28, 2025

December 28, 2025 · NWS IND · 8 events in 8 counties and zones

A fast-moving Quasi-Linear Convective System (QLCS) in an anomalously warm and humid mid-winter environment led to an uncommon tornado outbreak on December 28, 2025. Over a dozen mainly-weak tornadoes occurred from central Illinois to the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.5 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A fast-moving Quasi-Linear Convective System (QLCS) in an anomalously warm and humid mid-winter environment led to an uncommon tornado outbreak on December 28, 2025. Over a dozen mainly-weak tornadoes occurred from central Illinois to the Ohio Valley. One brief tornado occurred in central Indiana in the town of Linton. Damaging straight-line winds were also reported in several locations across central Indiana. The tornado path was surveyed by NWS Indianapolis on Monday, December 29, 2025, and determined to be of EF-1 intensity with estimated peak winds of 100 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 28, 6:27 PM EST, 20 minutes earlier. Its key messages:

  • Narrow convective line with the potential for brief wind gusts in excess of 50mph and perhaps a tornado will move across central Indiana early this evening
  • Peak wind gusts at 45 to 50mph across the northern half of central Indiana at times tonight and Monday
  • Rapidly falling temperatures into the teens and 20s tonight and Monday with wind chill values near zero at times
  • Much colder weather through the upcoming week with chances for light snow Wednesday night/New Year's Eve
Area forecast discussion, Dec 28, 6:27 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
627 PM EST Sun Dec 28 2025

.KEY MESSAGES...

- Narrow convective line with the potential for brief wind gusts in
  excess of 50mph and perhaps a tornado will move across central
  Indiana early this evening

- Peak wind gusts at 45 to 50mph across the northern half of central
  Indiana at times tonight and Monday

- Rapidly falling temperatures into the teens and 20s tonight and
  Monday with wind chill values near zero at times

- Much colder weather through the upcoming week with chances for
  light snow Wednesday night/New Year's Eve

&&

.MESOSCALE UPDATE...
Issued at 606 PM EST Sun Dec 28 2025

Latest discussion:

Further analysis of some of the underlying
features of this environment set up shows greater synoptic level
thermodynamics along and south of the I-74 corridor due to less
convective inhibition in the 800-700mb layer, but N of I-74 does
have greater 3CAPE and therefor could be more likely to producing
a brief spin-up over the next hour. That said, this should evolve
into a greater threat south of this area with time (1 to 3 hour
temporal range).

Previous discussion as follows:

A volatile frontal boundary will enter central Indiana over the next
hour, of which will have the potential to produce severe wind gusts
and a few tornadoes.

Latest analysis shows a strong shear in the lowest 3km, mainly
attributed to a 45-55kt LLJ. This is aiding in the invigoration of
ongoing convection over central IL and northwest IN. That said,
northern portions of the line are approaching an area of mid level
subsidence of which will limit convective instability and effective
shear. This should weaken the overall line with time as it pushes
into northern portions of Indiana, including far N portions of
central Indiana. For now, 50-60mph winds will be the main threat,
but given 150-200 m2/s2 of 0-1km SRH, a brief spin-up cannot be
ruled out.

Further south, greater low level instability and effective shear
should result in the continuation of a strong LEWP convective line.
Upstream, some of the highest reflectivity has been progressing
orthogonal to the mean flow, likely due to a mid level gravity wave.
This could lead to a more eastward propagation in the strongest
thunderstorm components. Due to the LEWP features, breaks in the
flow could allow for narrow corridors of rotation and therefore
the tornado threat is expected to continue for the next few hours
from Vermillion to Boone Counties and points southward along the
line.

&&

.SHORT TERM (This evening through Monday)...
Issued at 1244 PM EST Sun Dec 28 2025

The primary focus for the short term period will be tracking a
potent system this evening into tonight which will bring a line of
strong to severe storms, strong gradient winds, and a 40+ degree
temperature drop over 6 to 9 hours. As of early this afternoon,
skies remain mostly cloudy across the state with winds gradually
ramping up as the LLJ strengthens. The surface low associated with
the system continues to deepen as it moves across northern Illinois
with showers and storms were moving across northern Illinois. These
are expected to remain northwest of the forecast area through the
remainder of the afternoon with the main timeframe for concern from
around 5PM to 10PM as the aforementioned line moves in.

Severe Threat.

Dew points across both central Indiana have risen into the low 60s
with most areas now seeing temperatures in the low to mid 60s with
increasing confidence in a narrow axis of even higher dewpoints just
ahead of the front. High resolution models continue to pick up on a
narrow axis of higher dewpoints just ahead of the front which will
allow for ML CAPE values of 500-800 j/kg across Illinois where
convective initiation is expected. Dynamic indices are all favorable
for convection with 0-1km shear upwards of 20kts and SRH values
upwards of 300/400 m2/s2. The main question will be how far east the
better instability stretches with the loss of diurnal heating
towards the time the line crosses into western Indiana. The tornado
threat will mainly be across the western and northwestern portions
of the forecast area before the loss of instability begins to
transition the threat to just damaging winds. With the line expected
to become organized, the severe threat will persist through all of
central Indiana even as instability drops. While the greater threat
will be across Illinois, do have concerns in widespread 40-55 mph
winds along the line with sporadic 60-65 mph winds and at least a
few kinks in the line which could produce tornadoes.

Gradient Wind Threat.

Outside of storms, gradient winds will gust 40-50 mph along and just
behind the line of storms with the stronger gusts with occasional
gusts of 35-50 mph continuing through the night. Model soundings
show that as the CAA strengthens, the boundary layer never fully
decouples with mixing up to around 3000ft through the night. The
boundary layer winds will be strongest towards daybreak tomorrow
which is when the confidence is highest in the higher-end gusts.
Winds aloft will gradually weaken through the day as the system
exits which will bring an end to the stronger gusts by the evening.

Flash Freeze and Snow Threat.

The other focus for tonight will be the temperature crash in the
aftermath of the frontal passage with a drop from the 60s into the
20s in around six hours. This presents a risk for a flash freeze.
While strong post-frontal winds will help evaporate some surface
moisture, any residual standing water on untreated surfaces,
particularly bridges and overpasses, will likely freeze rapidly
before it can dry along with areas where water had ponded earlier in
the night. The snow threat looks increasingly minimal tonight as
there will be little to no forcing by the time the temperatures drop
below freezing. Some snow showers will be possible across the
northern counties tomorrow along with flurries to the south
associated with the backend of the system but any lake effect snow
will remain north of the forecast area based on expected wind fields.

&&

.LONG TERM (Monday night through Sunday)...
Issued at 231 PM EST Sun Dec 28 2025

A large scale closed low over the Great Lakes to James Bay will
dominate the area for most if not all of the long term period,
producing dramatically cooler conditions and a couple of
opportunities for precipitation amidst a mostly dry stretch for the
week.

The coolest temperatures will be early in the period in the wake of
the sharp cold front expected this evening, with lows Monday night
in the teens and highs Tuesday struggling back into the mid 20s to
around 30.

A weak, quick-hitting clipper on the periphery of the larger scale
closed low will bring low chances for snow showers to portions of
the area mainly Wednesday night.

Even lower chances for precip come Friday night into early Saturday,
mainly across southern portions of the area. Latest deterministic
runs are keeping this precipitation well to our south, so would not
be surprised to see the blend catch up in the next day or two and
return a dry forecast here.

In general, expect temperatures to be much more seasonable for the
final week of 2025 into the start of 2026, with at least one,
perhaps two chances for light precipitation as we go through the
week. Keep an eye on snow chances for New Year's Eve, particularly
those planning to be on the roads that night.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 626 PM EST Sun Dec 28 2025

Impacts:

- Widespread MVFR ceilings through the period, with brief IFR
  possible in TS early

- Line of strong storms in the first 1-2 hours of the period.

- Strong winds veering from southwesterly to westerly early in the
  period, gusting to near 40KT at times

- Flurries/light snow possible Monday morning, potential highest at
  LAF

Discussion:

A strong cold front will pass through the area early in the period,
with a line of strong to potentially severe storms just ahead of it,
which will impact the TAF sites within the first 1-2 hours of the
period. Will handle with VCTS and TEMPO thunder at all sites, except
for LAF, where the line will clear within the first 30 minutes or
so. Gusts as high as 45-50KT will be possible with the line, along
with brief IFR conditions.

Once the line and front passes, winds will quickly shift to
westerly, though gusts to near 40KT will continue throughout much of
the night and into Monday, with sustained winds in the mid to upper
20KT range.

MVFR ceilings will dominate throughout the period, though some VFR
may return late in the period.

A few snow showers or light flurries will be possible Monday
morning, mainly north. Will maintain a PROB30 at LAF for snow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Wind Advisory until 5 PM EST Monday for INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

MESOSCALE...Updike
SHORT TERM...White
LONG TERM...Nield
AVIATION...Nield
Hazardous weather outlook, Dec 28, 10:09 AM EST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1009 AM EST Sun Dec 28 2025

INZ021-028>031-035>049-051>057-060>065-067>072-291515-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
1009 AM EST Sun Dec 28 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A narrow line of showers thunderstorms will move across the area
this evening. Damaging winds and the potential for isolated tornadoes
will be the main threat along the line.

Outside of any rain or thunderstorms, winds will increase this
afternoon with gusts peaking at 50 mph at times this evening and
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts will continue to peak at 45 to 50 mph into Monday
afternoon before gradually decreasing. A few flurries and light snow
showers are possible on Monday as well but no accumulation is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 73 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Clay

When
December 28, 6:47 PM EST
Where
Clay County, 0.69 mi S of Knightsville
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.520, -87.100

A 64 mph thunderstorm wind gust was measured by the public.

Thunderstorm Wind, Knox

When
December 28, 7:18 PM EST
Where
Knox County, 2.7 mi W of Fritchton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.680, -87.470

Thunderstorm wind gusts downed multiple trees.

Tornado, Greene

When
December 28, 7:18 PM EST to 7:20 PM EST
Where
Greene County, Linton to 1.28 mi ENE of Linton
Rating
EF1
Path length
1.12 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
39.030, -87.170

A line of strong to severe storms moved across central and southern Indiana during the evening. As the line of storms approached Greene County a surge or bowing segment was noted in the line. This allowed for a quick moving tornado to impact downtown Linton. The tornado started near the corner of A Street SW and 6th Street SW and moved northeast through downtown Linton. The strongest damage was noted along Main St between West Vincennes St and A Street SW. This is where damage consistent with an EF1 tornado had occurred. This caused damage to roofs of masonry buildings in downtown Linton. Splatter of dirt and mud in a manner consistent with a tornado was found. The tornado continued to move east-northeast doing damage between A Street NE and East Vincennes Street. Additional roof damage and tree damage was found along the path. The tornado eventually weakened and lifted shortly after moving past 12th Street NE. Maximum winds were estimated at 100 mph.

Thunderstorm Wind, Hendricks

When
December 28, 7:21 PM EST
Where
Hendricks County, 1.48 mi NNE of Brownsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.870, -86.390

Thunderstorm wind gusts downed a large tree.

Thunderstorm Wind, Owen

When
December 28, 7:31 PM EST
Where
Owen County, 1.75 mi NE of Spencer
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
39.300, -86.750

A 61 mph thunderstorm wind gust was measured by the public.

Thunderstorm Wind, Marion

When
December 28, 7:40 PM EST
Where
Marion County, 1.06 mi E of Valley Mills
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.700, -86.260

A 70 mph thunderstorm wind gust was measured by a Mesonet station.

Thunderstorm Wind, Monroe

When
December 28, 7:50 PM EST
Where
Monroe County, 0.54 mi E of Hunters
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.170, -86.570

Thunderstorm wind gusts uprooted a small tree.

Thunderstorm Wind, Brown

When
December 28, 8:20 PM EST
Where
Brown County, 0.87 mi SE of Christiansburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.070, -86.160

Thunderstorm wind gusts downed multiple trees in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300105, 1300082, 1304534, 1300097, 1300106, 1300115, 1300100, 1300102.